Oklahoma, 2015

Flood in Oklahoma, May 11 to 12, 2015

May 11 to 12, 2015 · NWS TSA · 1 event in 1 county or zone

A slow-moving low pressure system moving into the Plains on the 9th and 10th resulted in multiple periods of thunderstorms across the region. Widespread heavy rainfall occurred as a result of this activity, which caused moderate flooding of the Kiamichi River near Antlers.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

A slow-moving low pressure system moving into the Plains on the 9th and 10th resulted in multiple periods of thunderstorms across the region. Widespread heavy rainfall occurred as a result of this activity, which caused moderate flooding of the Kiamichi River near Antlers.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at May 10, 10:56 PM CST, 1 hour 19 minutes earlier.

Area forecast discussion, May 10, 10:56 PM CST, 1 hour 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
1156 PM CDT SUN MAY 10 2015

.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM/KROG.
SHOWERS AND THUNDERSTORMS WILL BE ENDING AT THE ARKANSAS TAF SITES
WITHIN THE FIRST COUPLE HOURS OF THE FORECAST PERIOD.
OTHERWISE...VFR CONDITIONS WILL PREVAIL THROUGH THE FORECAST PERIOD.

&&

.PREV DISCUSSION... /ISSUED 949 PM CDT SUN MAY 10 2015/

DISCUSSION...
MAIN AREA OF SHOWERS AND THUNDERSTORMS CONTINUES FROM SOUTHEAST
OKLAHOMA INTO NORTHWEST ARKANSAS WHERE A SIGNIFICANT FLASH FLOOD
THREAT CONTINUES. CONVECTION ALONG THE COLD FRONT HAS REMAINED
WEAK AND DISORGANIZED AND HAVE GONE AHEAD AND CANCELLED MOST OF
THE FLASH FLOOD WATCH WEST OF THE MAIN AREA OF PRECIPITATION. HAVE
ADJUSTED POPS TO SHOW A QUICKER END TO THE RAIN IN MOST PLACES AND
ALSO LOWERED SKY COVER OVERNIGHT AS CLEARING IS RAPIDLY
APPROACHING FROM THE WEST. THE GOING FORECAST LOW TEMPERATURES
STILL APPEAR ON TRACK FOR THE MOST PART.

UPDATE ON THE WAY.

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...FLASH FLOOD WATCH UNTIL 7 AM MONDAY FOR OKZ049-OKZ053-OKZ063-
     OKZ067-OKZ068-OKZ069-OKZ070-OKZ071-OKZ072-OKZ073-OKZ074-
     OKZ075-OKZ076.

AR...FLASH FLOOD WATCH UNTIL 7 AM MONDAY FOR ARZ001-ARZ002-ARZ010-
     ARZ011-ARZ019-ARZ020-ARZ029.

&&

AVIATION...05
Hazardous weather outlook, May 10, 11:11 PM CST, 1 hour 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
1211 AM CDT MON MAY 11 2015

ARZ001-002-010-011-019-020-029-OKZ049-053>076-111000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
1211 AM CDT MON MAY 11 2015

...LIFE THREATENING FLASH FLOODING CONTINUES TONIGHT...

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...REST OF THE NIGHT.

THUNDERSTORMS WITH DANGEROUS LIGHTNING.
	RISK...ELEVATED.
	AREA...SOUTHEAST OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...ONGOING.

FLASH FLOOD.
	RISK...SIGNIFICANT.
	AREA...SOUTHEAST OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...ONGOING.

HEAVY RAIN.
	RISK...SIGNIFICANT.
	AREA...SOUTHEAST OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...ONGOING.

DISCUSSION...
WHILE THE THREAT OF SEVERE WEATHER HAS DIMINISHED ACROSS THE AREA
TONIGHT...LOCALLY HEAVY RAINFALL WILL REMAIN POSSIBLE ACROSS
SOUTHEAST OKLAHOMA INTO NORTHWEST ARKANSAS BEFORE THE RAIN
EVENTUALLY EXITS BY MONDAY MORNING.

FLOODING WILL CONTINUE TONIGHT AS THIS RAINFALL IS ACROSS AREAS THAT
HAVE SEEN BETWEEN 5 AND 10 INCHES OF RAIN OVER THE PAST SEVERAL DAYS.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
ACTIVATION OF THE REGIONAL SPOTTER NETWORK LIKELY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
MONDAY THROUGH SATURDAY...THUNDERSTORM POTENTIAL.

EXTENDED DISCUSSION...
THUNDERSTORMS MAY BE ONGOING MONDAY MORNING ACROSS PARTS OF FAR
SOUTHEAST OKLAHOMA AND WESTERN ARKANSAS...BEFORE THE DRIER AIR
BEHIND THE COLD FRONT FULLY MOVES INTO THAT PART OF THE REGION.
MOST OF MONDAY AND TUESDAY SHOULD BE DRY.

THUNDERSTORM POTENTIAL WILL INCREASE TUESDAY NIGHT AND INTO
WEDNESDAY AS MOISTURE RETURNS NORTH. AT LEAST LOW CHANCES FOR
THUNDERSTORMS WILL PERSIST THROUGH THE REST OF THE WORK WEEK AND
INTO NEXT WEEKEND...BUT THE OVERALL SEVERE WEATHER THREAT SHOULD
REMAIN LIMITED AT BEST.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.

In the hours before

Special weather statement, May 10, 8:07 PM CST, 4 hours 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
907 PM CDT SUN MAY 10 2015

OKZ049-073-075-110245-
LATIMER OK-PITTSBURG OK-PUSHMATAHA OK-
907 PM CDT SUN MAY 10 2015

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 945 PM CDT
FOR THE FOLLOWING COUNTIES...

IN SOUTHEAST OKLAHOMA
     EASTERN PITTSBURG...NORTHERN PUSHMATAHA AND LATIMER

AT 906 PM CDT...STRONG THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 2 MILES NORTHEAST OF DOW TO HIGGINS TO 2 MILES
NORTHWEST OF STANLEY...MOVING EAST AT 45 MPH. SOME LOCATIONS THAT
WILL BE AFFECTED BY THESE STORMS INCLUDE...WILBURTON...YANUSH...
HIGGINS...BENGAL...DAMON...GOWEN...PANOLA...HARTSHORNE...
HAILEYVILLE...DOW...BACHE...CLAYTON...STANLEY...TUSKAHOMA...
KIAMICHI...ALBION...SARDIS...ROBBERS CAVE STATE PARK AND CLAYTON LAKE
STATE PARK.

THESE STORMS WILL BE CAPABLE OF PRODUCING PENNY SIZE HAIL AND WIND
GUSTS TO 50 MPH. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN
CASE THE SIGNIFICANT WEATHER ADVISORY IS UPGRADED TO A WARNING.

THE STRONGEST PART OF THE LINE WAS FROM DOW TO JUST SOUTH OF
HARTSHORNE.

LAT...LON 3503 9521 3490 9506 3454 9507 3449 9560
      3477 9554 3490 9567
TIME...MOT...LOC 0206Z 259DEG 37KT 3489 9554 3479 9542
          3457 9546
Special weather statement, May 10, 8:08 PM CST, 4 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
908 PM CDT SUN MAY 10 2015

ARZ010-011-019-OKZ069-072-110245-
ADAIR OK-CRAWFORD AR-MADISON AR-SEQUOYAH OK-WASHINGTON AR-
908 PM CDT SUN MAY 10 2015

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 945 PM CDT
FOR THE FOLLOWING COUNTIES...

IN NORTHWEST ARKANSAS
     NORTHERN CRAWFORD...SOUTHWESTERN MADISON AND SOUTHEASTERN
     WASHINGTON

IN EAST CENTRAL OKLAHOMA
     NORTHEASTERN SEQUOYAH

IN NORTHEAST OKLAHOMA
     SOUTHEASTERN ADAIR

AT 908 PM CDT...STRONG THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 3 MILES NORTH OF SHORT TO FIGURE FIVE...MOVING
NORTHEAST AT 50 MPH. SOME LOCATIONS THAT WILL BE AFFECTED BY THESE
STORMS INCLUDE...SHORT...UNIONTOWN...ODELL...WINSLOW...WEST FORK...
BLACKBURN...HOGEYE...STRICKLER...BRENTWOOD...WOOLSEY...WYOLA...
ARNETT...GREENLAND...MOUNTAINBURG...CEDARVILLE...NATURAL DAM...
CHESTER...FIGURE FIVE...LEE CREEK...MOUNT GAYLER...DEVILS DEN STATE
PARK...LAKE FORT SMITH AND DRAKE FIELD AIRPORT.

THESE STORMS WILL BE CAPABLE OF PRODUCING NICKEL SIZE HAIL AND WIND
GUSTS TO 50 MPH. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE
THE SIGNIFICANT WEATHER ADVISORY IS UPGRADED TO A WARNING.

LAT...LON 3602 9418 3579 9391 3546 9441 3561 9458
TIME...MOT...LOC 0208Z 222DEG 42KT 3562 9449 3552 9436
Special weather statement, May 10, 8:24 PM CST, 3 hours 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
924 PM CDT SUN MAY 10 2015

ARZ019-020-029-110300-
CRAWFORD AR-FRANKLIN AR-SEBASTIAN AR-
924 PM CDT SUN MAY 10 2015

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 1000 PM CDT
FOR THE FOLLOWING COUNTIES...

IN NORTHWEST ARKANSAS
     EASTERN CRAWFORD

IN WEST CENTRAL ARKANSAS
     WESTERN FRANKLIN AND NORTHEASTERN SEBASTIAN

AT 924 PM CDT...STRONG THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 2 MILES SOUTHWEST OF MOUNTAINBURG TO 3 MILES SOUTHWEST
OF DYER TO 4 MILES WEST OF BLOOMER...MOVING NORTHEAST AT 45 MPH. SOME
LOCATIONS THAT WILL BE AFFECTED BY THESE STORMS INCLUDE...PLEASANT
HILL...PARADISE...PINEY...BIDVILLE...MULBERRY...CHARLESTON...
BRANCH...URSULA...PETER PENDER...VESTA...MEG...CECIL...TONEY...
LONELM...CRAVENS...JETHRO...FERN...TURNERS BEND...GREENWOOD...
LAVACA...BURNVILLE...BLOOMER...MOUNTAINBURG...DYER...LOCKE AND ETNA.

THESE STORMS WILL BE CAPABLE OF PRODUCING PENNY SIZE HAIL AND WIND
GUSTS TO 50 MPH. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE
THE SIGNIFICANT WEATHER ADVISORY IS UPGRADED TO A WARNING.

LAT...LON 3534 9385 3513 9429 3539 9422 3561 9421
      3576 9396 3576 9391 3568 9383
TIME...MOT...LOC 0224Z 221DEG 39KT 3563 9418 3546 9414
          3529 9419
Local storm report, May 10, 9:29 PM CST, 2 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
1029 PM CDT SUN MAY 10 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1024 PM     FLASH FLOOD      10 W SPIRO              35.24N 94.80W
05/10/2015                   LE FLORE           OK   EMERGENCY MNGR

            STATE HIGHWAY 9 FLOODED AT THE HASKEL / LE FLORE COUNTY
            LINE.

&&

SFP
Local storm report, May 10, 9:31 PM CST, 2 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
1031 PM CDT SUN MAY 10 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1024 PM     FLASH FLOOD      3 W MILTON              35.16N 94.92W
05/10/2015                   LE FLORE           OK   EMERGENCY MNGR

            STATE HIGHWAY 31 FLOODED AT THE HASKEL / LE FLORE COUNTY
            LINE.

&&

SFP
Local storm report, May 10, 9:45 PM CST, 2 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
1045 PM CDT SUN MAY 10 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0738 PM     TORNADO          6 SW RED OAK            34.89N 95.15W
05/10/2015                   LATIMER            OK   EMERGENCY MNGR

            CRAVEN FIRE DEPARTMENT DAMAGED

&&

SFP

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Pushmataha

When
May 11, 12:15 AM CST to May 12, 5:30 PM CST
Where
Pushmataha County, 0.5 mi N of Moyers to 2.07 mi NNW of Antlers
Cause
Heavy Rain
Reported by
Official NWS Observations
Coordinates
34.327, -95.649

The Kiamichi River near Antlers rose above its flood stage of 25 feet at 1:15 am CDT on May 11th. The river crested at 28.96 feet at 7:00 pm CDT on the 11th, resulting in moderate flooding. Flooding occurred along the west bank of the river near Moyers, which inundated a campground and county roads. The river fell below flood stage at 6:30 pm CDT on the 12th.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2015Every state in 2015This day in weather historyWarnings in Oklahoma, May 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 583477.